Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 55, NWS San Diego, CA

September 9, 2004San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 9, 2004, 4:44 PM PDT for San Diego County, California. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2004, 4:44 PM PDT (23:44 UTC)
Expired
Sep 9, 2004, 6:15 PM PDT
In force
91 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 71 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 092346
FFWSGX
CAC073-100115-
/X.NEW.KSGX.FF.W.0006.040909T2344Z-040910T0115Z/
/X.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
444 PM PDT THU SEP 9 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA 
  IN THE SAN DIEGO COUNTY MOUNTAINS AND DESERTS 

* UNTIL 615 PM PDT

* AT 445 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER NORTH CENTRAL SAN DIEGO COUNTY...OR ABOUT 31 MILES SOUTH OF
  PALM DESERT...MOVING NORTHEAST AT 10 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RURAL NORTHEASTERN SAN DIEGO COUNTY AT 500 PM PDT

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

LAT...LON 3331 11661 3318 11647 3337 11614 3342 11638

$$

SMALL/ATKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 2:30 PM PDT, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 9, 2:30 PM PDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT THU SEP 9 2004

.SYNOPSIS...HIGH PRESSURE WITH MOIST SOUTHERLY FLOW WILL CONTINUE TO
BRING WARM WEATHER...AND A CHANCE OF SHOWERS AND THUNDERSTORMS
MAINLY TO THE MOUNTAINS AND DESERTS. THE CHANCE OF PRECIPITATION
WILL DECREASE FRIDAY AND EVEN MORE SATURDAY. A SHALLOW MARINE LAYER
WILL BRING PATCHY COASTAL FOG IN THE NIGHTS AND MORNINGS. LOW
PRESSURE ALOFT WILL BRING COOLER WEATHER AND MORE EXTENSIVE COASTAL
CLOUDS EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

FLOOD WATCH CONTINUES AND CONVECTION HAS DEVELOPED. AN EAST-WEST
BAND OF LIGHT SHOWERS MOVED NORTH THROUGH THE REGION THIS MORNING
WITH VERY LITTLE MEASURABLE RAINFALL. MOSTLY CLEAR SKIES BEHIND THE
BAND HAS ALLOWED CONVECTION TO DEVELOP IN A MORE ORGANIZED FASHION
ALONG THE MTN RANGES. SHORT TERM FORECASTS (LAXNOWSGX) ARE COVERING
THE DETAILS. AND WARNINGS MAY BE ISSUED THIS AFTERNOON. ENOUGH
MOISTURE SLOSHES AROUND THE REGION THROUGH FRI SO THAT CHANCES OF
PRECIP WILL NOT ENTIRELY GO AWAY OVERNIGHT. BUT THE DEPTH AND
SATURATION OF MOISTURE WILL DECREASE FRI SO DO NOT EXPECT WIDESPREAD
SHOWERS THEN. THE UPPER HIGH BEGINS TO BREAK DOWN A LITTLE ON SAT
WHEN A WEAK SHORTWAVE MOVES THROUGH CENTRAL CA. IT MAY BE ENOUGH TO
PRODUCE A FEW SHOWERS...THIS TIME MORE LIKELY IN THE NORTHERN ZONES.
A LARGE UPPER LOW WILL SLOWLY SAG SOUTHWARD IN THE WESTERN U.S.
EARLY NEXT WEEK. THIS WILL BRING DRY WESTERLY FLOW AND SWEEP AWAY
THE MOISTURE. IT WILL ALSO BRING COOLER AIR AND ALLOW THE MARINE
LAYER TO DEEPEN. SO COOLER WEATHER WITH MORE EXTENSIVE COASTAL
CLOUDS STARTING EARLY NEXT WEEK. THE TROUGH DEEPENS QUITE A BIT BY
THU...BUT CONFIDENCE IS LOW IN THE MODELS THAT FAR OUT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...LAXFFASGX.
HAZARDOUS WEATHER OUTLOOK...LAXHWOSGX.

&&

MM
Hazardous weather outlook, Sep 9, 10:05 AM PDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1005 AM PDT THU SEP 9 2004

CAZ055>058-060>062-101300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1005 AM PDT THU SEP 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MOISTURE IN SOUTH FLOW ALOFT WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY TO THE MOUNTAINS AND DESERTS. DUE TO THIS WEATHER
PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS ARE IN EFFECT...

FLOOD WATCH FOR FLASH FLOODING UNTIL 700 PM TONIGHT.

REFER TO LAXFFASGX WGUS66 KSGX FOR DETAILS.

REFER TO LAXESFSGX FGUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY. THROUGH WEDNESDAY.

MOISTURE IN SOUTH FLOW ALOFT WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY TO THE MOUNTAINS AND DESERTS. DUE TO THIS WEATHER
PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS COULD OCCUR...

POSSIBLE THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...
STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...
AND INCREASED FIRE WEATHER HAZARD DUE TO DRY LIGHTNING...
FOR SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SAN DIEGO COUNTY MOUNTAINS...
FRIDAY AND SATURDAY.

CAZ042-043-048-050-057-101300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
1005 AM PDT THU SEP 9 2004

.DAY ONE... TODAY THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY. THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 1:25 PM PDTFlash Flood WarningSGXRiverside, San Diego65 min
Sep 9, 2:45 PM PDTFlash Flood WarningSGXRiverside, San Diego2 hr
Sep 9, 3:23 PM PDTFlash Flood WarningSGXSan Bernardino82 min
Sep 9, 3:23 PM PDTSevere Thunderstorm WarningSGXSan Bernardino37 min
Sep 9, 3:27 PM PDTSevere Thunderstorm WarningSGXSan Bernardino78 min

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.